Alert archive / Missouri / Tornado Warnings in 2024

Tornado Warning 53, NWS Springfield, MO

May 26, 2024Dallas County, Polk County, Missouri

NWS Springfield, MO issued this tornado warning at May 26, 2024, 12:54 AM CDT for Dallas County, Polk County, Missouri. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2024, 12:54 AM CDT (05:54 UTC)
Expired
May 26, 2024, 1:10 AM CDT
In force
16 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Dallas County, MO, Polk County, MO

The radar

The Springfield radar (KSGF), 52 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 9:04 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1925 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1925 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
1.3
Supercell composite
10.7

Open this sounding in Storm Lab

The text

As transmitted.

714 
WFUS53 KSGF 260554
TORSGF
MOC059-167-260645-
/O.NEW.KSGF.TO.W.0053.240526T0554Z-240526T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Springfield MO
1254 AM CDT Sun May 26 2024

The National Weather Service in Springfield has issued a

* Tornado Warning for...
  West central Dallas County in southwestern Missouri...
  East central Polk County in southwestern Missouri...

* Until 145 AM CDT.

* At 1253 AM CDT, a severe thunderstorm capable of producing a
  tornado was located 7 miles northeast of Bolivar, moving east at 20
  mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Buffalo, Halfway, Louisburg, and Goodson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3763 9330 3772 9330 3778 9308 3761 9304
TIME...MOT...LOC 0553Z 254DEG 18KT 3766 9329 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Titus
1 follow-up statement
688 
WWUS53 KSGF 260610 RRA
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
110 AM CDT Sun May 26 2024

MOC059-167-260620-
/O.CAN.KSGF.TO.W.0053.000000T0000Z-240526T0645Z/
Dallas MO-Polk MO-
110 AM CDT Sun May 26 2024

...THE TORNADO WARNING FOR WEST CENTRAL DALLAS AND EAST CENTRAL POLK
COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 500 AM CDT for southwestern
Missouri.

&&

LAT...LON 3763 9330 3772 9330 3778 9308 3761 9304
TIME...MOT...LOC 0609Z 254DEG 18KT 3768 9318 

$$

Titus

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at May 26, 12:34 AM CDT, 20 minutes earlier. Its key messages:

  • Slight (2 of 5) to Moderate (4 of 5) Risk for severe thunderstorms late tonight into Sunday morning (between 11 pm
  • 7 am). Damaging winds up to 80 mph and hail up to baseballs are the primary potential severe weather hazards. There is also a conditional risk for a few tornadoes.
  • Flood Watch in effect tonight for the entire area. Repeating thunderstorms could produce 1-3 inches of rainfall.
  • Slight (2 of 5) to Enhanced (3 of 5) Risk for severe thunderstorms on Sunday afternoon and evening. Primary hazards are damaging winds up to 70 mph and large hail up to golf balls.
Area forecast discussion, May 26, 12:34 AM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1234 AM CDT Sun May 26 2024

.KEY MESSAGES...

- Slight (2 of 5) to Moderate (4 of 5) Risk for severe
  thunderstorms late tonight into Sunday morning (between 11 pm
  - 7 am). Damaging winds up to 80 mph and hail up to baseballs
  are the primary potential severe weather hazards. There is
  also a conditional risk for a few tornadoes.

- Flood Watch in effect tonight for the entire area. Repeating
  thunderstorms could produce 1-3 inches of rainfall.

- Slight (2 of 5) to Enhanced (3 of 5) Risk for severe
  thunderstorms on Sunday afternoon and evening. Primary hazards
  are damaging winds up to 70 mph and large hail up to golf
  balls.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 255 PM CDT Sat May 25 2024

This Afternoon-Evening: A warm front is lifting north through
the area this afternoon ahead of the next approaching shortwave
trough. Ahead of this next system late tonight into Sunday, a
rather dry and warm afternoon is unfolding. Highs will range
from lower to middle 80s across the area, with dewpoints
climbing into the middle to upper 60s, near 70 as the front warm
front lifts into central Missouri. Expectations are for the area
to remain capped through the afternoon and evening. This has
been well captured by the guidance. Supercell thunderstorms will
develop west of the area across the Southern/Central Plains,
with a Moderate Risk (4 of 5) draped across this area.

Tonight: By tonight, the atmosphere becomes primed for
development of severe thunderstorms. A brief overview of the
environment, depicts instability around 2000 to 4000 J/kg in
the vicinity of 0-6 km deep layer shear of 35 to 40 knots. Both
deep layer and low-level shear will be on the increase into
tonight. Additionally, a low-level jet around 45 to 50 knots
builds into the area tonight, which will further amplify low-
level flow into the region. This will correspond to strong mid-
level flow around 500 mb. SPC highlights a Moderate Risk (4 of
5) into southeast Kansas and southwest Missouri. Further east,
Enhanced (3 of 5) to Slight (2 of 5) risk exists into Missouri.

Ongoing supercell thunderstorms to the west will slowly slide
into the area, generally after midnight for portions of far
southeast Kansas and along the Missouri/Arkansas border.
Supercell coverage may not be widespread, though the activity
that is present will likely be intense. Initial thought is that
activity will remain semi- discrete in nature for areas along
and west of Interstate 49. Hazards in this area include
destructive damaging wind gusts up to 80 mph, large hail up
baseballs, and a strong tornado or two. The tornado environment
is characterized by sufficient 0-1 km shear around 25 to 30
knots and SRH values around 250 to 300 m2/s2. With winds
slightly backed out of southeast and low LCLs, mature supercells
may be able to tap into a favorable low-level environment.
However, a tornado outbreak is not expected at this time as the
window for tornadic development in short-lived before the
activity grows upscale. Additionally, steep mid-level lapse
rates and ample instability through the hail growth zone
supports large hail. Large Hail Parameter paints a picture of
values greater 20. As thunderstorms push further east towards
Highway 65 in the early morning hours, the transition from
supercells into line segments is expected. The primary hazard
will become damaging wind gusts up to 80 mph, with less focus on
large hail. As for tornadoes, 0-3 km shear around 25 knots from
the west- southwest, would support a few brief and weaker
tornadoes where the segments are able to become balanced along
the UDCZ and bowing structures exist. CAMs suggest this line of
thunderstorms to persist into central and south central
Missouri, towards sunrise Sunday morning. Damaging wind gusts of
60 to 70 mph will be the primary risk with a gradual
"weakening" trend east of Highway 65, though some guidance
suggests otherwise. This will need to be monitored closely with
radar and mesoscale trends. There is an additional concern for
localized heavy rainfall and flooding across the area. HREF
highlights a few corridors, particularly across west central
into central Missouri of 1 to 3 inches or more in short periods
of time where thunderstorms train over the same areas. Pinning
down these exact locations in subjective in nature, but the
general consensus is that the conditions are favorable for
heavy rainfall with efficient rainfall rates to produce flash
flooding. Additionally, there may be some backbuilding in the
vicinity of the warm front and nose of the low-level jet into
this area. A Flood Watch has been issued for late tonight (1 AM
Sunday) through Sunday evening (7 PM) to account for this
increasing potential.

Sunday: The overnight MCS complex will be ongoing Sunday morning
across portions of central and south central MO. How the
overnight MCS evolves through Sunday morning will play a key
role in the potential for additional strong to severe
thunderstorms Sunday afternoon and evening along the trailing
cold front. If thunderstorms are able to redevelop, the
atmosphere will be supportive of large hail up to golf balls and
damaging wind gusts up to 70 mph. The area of greatest risk
extends from central into south central Missouri where an
Enhanced (3 of 5) Risk exists.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 255 PM CDT Sat May 25 2024

(From Previous AFD) Upper level wave will push through on
Sunday night with a drier air mass moving into the area. This
should clear the convection to the southeast of the area with
temperatures dipping into the upper 50s to low 60s.

An upper low in Canada will drop southeast into the Great Lakes
region early in the week bringing more of a northwesterly flow
aloft to the area. The best moisture axis should remain over the
deep south into the southern plains with precipitation chances
fairly low for the first half of the work week.

An upper level ridge will begin to push into the area on
Thursday with moisture beginning to increase over the western
CWA by late in the week. Temperatures in the long term period
look to remain seasonal for this time of year.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1229 AM CDT Sun May 26 2024

For the 06z TAFS, some isolated/scattered strong to severe
convection over northeast OK and southeast KS will push into the
area over the next several hours affecting all 3 TAF sites.
Additional convection to the northwest in northeast KS will
likely form into a squall line and dive southeast into the area,
possibly affecting SGF between 11z and 16z this morning.
Scattered afternoon convection can't be ruled out, but most of
this activity should stay north and east of the forecast points.
The strong and severe convection will have the potential for
large hail and severe wind gusts. Things should clear out during
the early evening hours.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through this evening for KSZ073-097-101.
MO...Flood Watch through this evening for MOZ055>058-066>071-
     077>083-088>098-101>106.

&&

SHORT TERM...Perez
LONG TERM...Perez
AVIATION...Lindenberg
Hazardous weather outlook, May 25, 8:58 PM CDT, 3 hours 56 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Springfield MO
858 PM CDT Sat May 25 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
858 PM CDT Sat May 25 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated hail risk.
  Significant thunderstorm wind damage risk.
  Significant lightning risk.
  Elevated excessive rainfall risk

DISCUSSION...

Severe thunderstorms expected late tonight into Sunday morning
between 11 pm to 7 am. Hazards include destructive damaging wind
gusts up to 80 mph, large hail up to the size of baseballs, and
several tornadoes, a few of which could be strong. The highest
risk for large hail and strong tornadoes is across southeast
Kansas into western Missouri, generally west of Highway 65.
Additional risk for embedded brief tornadoes as a line of
thunderstorms progresses east of Highway 65. Frequent cloud to
ground lightning is likely with the storms.

Thunderstorm clusters may move over the same areas overnight which
would pose a flash flood threat. Some locations could receive 1
to 3 inches of rainfall with localized amounts up to 5 inches.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional strong to severe thunderstorms are possible again on
Sunday with large hail and damaging winds the primary potential
severe weather hazards.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation will be needed tonight for the entire area.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 10:52 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFBarton, Jasper19 min
May 25, 11:18 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade, Vernon42 min
May 25, 11:37 PM CDTTornado WarningSGFCedar, Dade23 min
May 25, 11:44 PM CDTSevere Thunderstorm WarningSGFBenton46 min
May 25, 11:55 PM CDTSevere Thunderstorm WarningSGFCedar, Dade, Polk65 min
May 25, 11:55 PM CDTTornado WarningSGFBenton23 min
May 26, 12:15 AM CDTSevere Thunderstorm WarningSGFBenton, Morgan45 min
May 26, 12:31 AM CDTTornado WarningSGFPolk44 min
May 26, 1:15 AM CDTFlash Flood WarningSGFJasper, Newton3 hr
May 26, 1:41 AM CDTSevere Thunderstorm WarningSGFBarry, McDonald49 min
May 26, 2:36 AM CDTSevere Thunderstorm Warning Destructive damage threatSGFMcDonald, Newton54 min
May 26, 3:00 AM CDTFlash Flood WarningSGFMcDonald, Newton6 hr
May 26, 3:01 AM CDTSevere Thunderstorm WarningSGFChristian, Stone44 min
May 26, 3:10 AM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade, Jasper, Lawrence, Vernon65 min
May 26, 3:18 AM CDTSevere Thunderstorm Warning Considerable damage threatSGFBarry, Lawrence, McDonald, Newton42 min
May 26, 3:29 AM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Taney46 min
May 26, 3:31 AM CDTSevere Thunderstorm WarningSGFWebster, Wright44 min
May 26, 3:32 AM CDTTornado WarningSGFDouglas, Taney28 min
May 26, 3:36 AM CDTTornado WarningSGFWebster, Wright24 min
May 26, 3:36 AM CDTTornado WarningSGFDade, Lawrence24 min
May 26, 3:44 AM CDTTornado Warning Tornado observedConsiderable damage threatSGFWright31 min
May 26, 3:49 AM CDTSevere Thunderstorm Warning Considerable damage threatSGFBarry, Christian, Lawrence, Stone, Taney41 min
May 26, 3:51 AM CDTTornado WarningSGFOzark, Taney24 min
May 26, 4:03 AM CDTSevere Thunderstorm WarningSGFDouglas57 min
May 26, 4:04 AM CDTSevere Thunderstorm WarningSGFCedar, Dade, Dallas, Greene, Hickory, Laclede and 2 more41 min
May 26, 4:05 AM CDTFlash Flood WarningSGFDade, Polk6 hr
May 26, 4:07 AM CDTTornado WarningSGFOzark38 min
May 26, 4:09 AM CDTTornado WarningSGFWright25 min
May 26, 4:11 AM CDTTornado WarningSGFDallas12 min
May 26, 4:24 AM CDTTornado Warning Tornado observedConsiderable damage threatSGFDouglas37 min
May 26, 4:26 AM CDTSevere Thunderstorm Warning Considerable damage threatSGFChristian, Douglas, Ozark, Taney49 min
May 26, 4:44 AM CDTFlash Flood WarningSGFDallas, Laclede6 hr
May 26, 4:47 AM CDTTornado WarningSGFHowell17 min
May 26, 4:57 AM CDTSevere Thunderstorm WarningSGFTexas48 min
May 26, 5:09 AM CDTSevere Thunderstorm Warning Considerable damage threatSGFDouglas, Howell, Oregon, Ozark66 min
May 26, 5:19 AM CDTSevere Thunderstorm WarningSGFShannon41 min
May 26, 5:22 AM CDTTornado WarningSGFShannon17 min
May 26, 5:31 AM CDTTornado WarningSGFOregon44 min
May 26, 6:10 AM CDTSevere Thunderstorm WarningSGFOregon13 min
May 26, 6:11 AM CDTAreal Flood WarningSGFBarry6 hr
May 26, 6:13 AM CDTAreal Flood AdvisorySGFShannon, Texas6 hr
May 26, 7:12 AM CDTAreal Flood WarningSGFBarry5 hr
May 26, 8:25 AM CDTSpecial Weather StatementSGFShannon35 min
May 26, 8:29 AM CDTFlash Flood WarningSGFShannon, Texas6 hr
May 26, 8:56 AM CDTAreal Flood WarningSGFMcDonald, Newton11 hr
May 26, 10:18 AM CDTAreal Flood WarningSGFDade, Dallas, Polk10 hr
May 26, 10:59 AM CDTRiver Flood WarningSGFShannon33 hr
May 26, 11:38 AM CDTRiver Flood WarningSGFCedar30 hr
May 26, 12:04 PM CDTAreal Flood WarningSGFBarry8 hr
May 26, 3:22 PM CDTSevere Thunderstorm WarningSGFBenton38 min
May 26, 3:24 PM CDTSevere Thunderstorm WarningSGFVernon51 min
May 26, 3:34 PM CDTSevere Thunderstorm WarningSGFBenton, Camden, Morgan41 min
May 26, 3:36 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFDade, Greene, Polk39 min
May 26, 3:48 PM CDTSevere Thunderstorm WarningSGFGreene, Webster57 min
May 26, 3:51 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFBenton, Miller, Morgan54 min
May 26, 3:58 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFBenton, Camden, Hickory62 min
May 26, 4:00 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFCamden, Dallas, Laclede60 min
May 26, 4:01 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFSt. Clair59 min
May 26, 4:06 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFVernon24 min
May 26, 4:07 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFDallas, Greene, Polk38 min
May 26, 4:09 PM CDTSevere Thunderstorm Warning Destructive damage threatSGFCamden, Maries, Miller, Morgan66 min
May 26, 4:14 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFBarry, McDonald61 min
May 26, 4:23 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFCamden, Dallas, Hickory, Laclede67 min
May 26, 4:25 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFWright50 min
May 26, 4:29 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence, Newton20 min
May 26, 4:32 PM CDTSevere Thunderstorm Warning Destructive damage threatSGFCamden, Maries, Miller, Phelps, Pulaski43 min
May 26, 4:34 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFCedar, Hickory, Polk, St. Clair56 min
May 26, 4:41 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFCedar, Dallas, Hickory, Polk64 min
May 26, 4:43 PM CDTSevere Thunderstorm Warning Destructive damage threatSGFLaclede, Phelps, Pulaski62 min
May 26, 4:55 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFBenton, Camden, Dallas, Hickory35 min
May 26, 4:56 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Texas49 min
May 26, 5:06 PM CDTTornado WarningSGFTexas, Wright39 min
May 26, 5:08 PM CDTFlash Flood WarningSGFBarry, McDonald6 hr
May 26, 5:09 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFBarry, Stone66 min
May 26, 5:09 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFCamden, Laclede, Maries, Miller, Phelps, Pulaski66 min
May 26, 5:17 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFShannon, Texas43 min
May 26, 5:20 PM CDTTornado WarningSGFDent, Phelps, Pulaski40 min
May 26, 5:21 PM CDTFlash Flood WarningSGFCamden, Dallas, Hickory, Laclede, Polk, Pulaski and 1 more6 hr
May 26, 5:23 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Hickory, Laclede, Polk, Pulaski52 min
May 26, 5:26 PM CDTTornado WarningSGFHowell, Shannon, Texas49 min

Nearby

Tornado Warnings in Missouri, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.